Thursday April 24th 2014

Mixing Xanax with alcohol

Thinking about mixing Xanax with alcohol?

In this article, we weigh in on the risks and dangers of combining Xanax with alcohol. What happens in your body when you mix Xanax with alcohol?  Can you die from Xanax and alcohol combinations? What else can go wrong? Read on to learn more. At the end of the article, additional questions about mixing Xanax and alcohol are welcomed.

Xanax and alcohol effects

Used therapeutically as a treatment for anxiety, Xanax (alprazolam) can also cause feelings of relaxation and sometimes euphoria. So can you get high off Xanax?  Yes, taking Xanax can make you feel high. Some people like to enhance the euphoric effects of taking Xanax by mixing it with alcohol. In fact, some people have reported some of the following as pleasant Xanax and alcohol effects:

  • drowsiness
  • euphoria
  • relaxation
  • numbness

But there’s a dark side as well. Xanax chemically reacts with alcohol, having an additive effect in the body and brain when combined. That means that the effects of BOTH the alcohol and Xanax are intensified when taken together, which can be dangerous and cause overdose.  How long does Xanax stay in the blood?  For several days after use, or longer if you are a chronic user.

Dangers of mixing Xanax and alcohol

When alcohol is taken with Xanax, dangerous side effects can occur. This is mainly because mixing alcohol and Xanax can intensify the effects of both alcohol and Xanax. This additive effect goes both ways. The Xanax you’re taking can enhance the effects of the alcohol itself. Alcohol is a sedative drug and when combined with Xanax can cause trouble concentrating and difficulty with coordination, which can put you at risk of accidents. Xanax also heightens the intoxication you experience from alcohol, which can be potentially deadly – you may inadvertently experience alcohol poisoning, even if you can normally safely drink the same amount. Some other potentially dangerous effects of mixing Xanax with alcohol include:

  • dizziness
  • drowsiness
  • loss of consciousness
  • shallow breathing
  • impaired coordination
  • memory problems/blacking out
  • overdose
  • slowed heart rate

Xanax and alcohol overdose

Your risk of overdose on Xanax directly increases when Xanax is used with alcohol. The effects of both drugs are much stronger together than taken separately. Doctors recommend never mixing Xanax and alcohol. If you take a daily dose of the medication, you should probably abstain from alcohol completely.

Xanax and alcohol deaths

Alcohol is one of the most common drugs that’s used in combination with Xanax, but drinking while on Xanax can cause death. Even normal doses of Xanax are dangerous to take with alcohol. If you abuse Xanax or take more than a normal prescription dose, you might overdose or even die. The only way to avoid these risks is to decide not to drink at all while on Xanax.

Is it safe to drink on Xanax?

No, it is not safe to drink on Xanax. Again, mixing Xanax and alcohol enhances the most dangerous effects of both drugs. If you’re not sure how far apart to space your Xanax and that beer, you should ask your prescribing doctor for more information on taking Xanax and drinking safely. But the FDA warns against mixing the two at all, under any circumstances.

Mixing Xanax alcohol questions

Do you still have questions about mixing Xanax with alcohol or other substances? Please leave your Xanax or alcohol use questions here. We try our best to answer all questions personally, and promptly. And if we don’t know the answer, we will refer you to someone who can help. Your experiences with mixing Xanax and alcohol are also welcome.

Reference Sources: NIAAA pamphlet: Harmful Interactions, Mixing Alcohol with Medicines
DailyMed: Xanax
MedLine Plus: Alprazolam

Leave a Reply

3 Responses to “Mixing Xanax with alcohol
Jack
8:01 pm August 13th, 2012

20 mg of alprazolam with vodka – how would one react to that?

Depressed
12:16 am December 1st, 2013

I have taken 12mg of Xanax and a half liter of rum so far. Am I in any danger of overdosing?

5:29 pm December 1st, 2013

Hello Depressed. Call the Poison Control Center at 1-800-222-1222 for emergency medical advice.